Alert archive / Idaho / River Flood Watches in 2012

River Flood Watch 4, NWS Spokane, WA

April 23, 2012Shoshone County, Idaho

NWS Spokane, WA issued this river flood watch at Apr 23, 2012, 2:38 PM PDT for Shoshone County, Idaho. It took effect at Apr 24, 2012, 5:55 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 23, 2012, 2:38 PM PDT (21:38 UTC)
In effect from
Apr 24, 2012, 5:55 PM PDT
Expired
Apr 23, 2012, 9:55 PM PDT
In force
Issued by
NWS Spokane, WA
Flood severity
None

County Shoshone County, ID

The radar

The Spokane radar (KOTX), 135 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St Joe River at Calder (CLDI1). The gauge peaked at 12.89 ft at Apr 24, 2012, 8:00 AM PDT.

actionminormoderatemajor1012141604/2304/2404/25
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12414500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WGUS66 KOTX 232138
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
238 PM PDT MON APR 23 2012

...THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN IDAHO...

  ST JOE RIVER AT CALDER AFFECTING SHOSHONE COUNTY

...RECENT SNOWMELT HAS PUSHED THE ST JOE RIVER LEVELS UP AND HAS
CREATED THE POTENTIAL FOR MINOR FLOODING AT CALDER AS EARLY AS
TUESDAY EVENING. ADDITIONALLY...HEAVY RAIN IS FORECAST TO FALL IN
THE ST JOE RIVER BASIN ON THURSDAY WHICH WILL INCREASE THE CHANCE OF
MINOR FLOODING...

MONITOR CURRENT WATER LEVELS ON THE WEB AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX (ALL LOWERCASE)


HERE ARE SOME FORECASTS FOR AREA RIVERS AND LAKES:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

&&

IDC079-242138-
/O.NEW.KOTX.FL.A.0004.120425T0613Z-120429T0834Z/
/CLDI1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
238 PM PDT MON APR 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A
* FLOOD WATCH FOR
  THE ST JOE RIVER AT CALDER
* FROM TUESDAY EVENING TO LATE SATURDAY NIGHT.
* AT  1:45 PM MONDAY THE STAGE WAS 12.2 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 13.00 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY TOMORROW LATE EVENING.
* AT 13.0 FEET...BEAR CREEK WILL BEGIN TO BACK UP FROM THE ST JOE 
  RIVER AND MAY START TO SPILL INTO THE TOWN OF CALDER, FLOODING THE 
  LOW SPOTS IN YARDS, ROADS AND PARKING LOTS. 

$$
1 follow-up statement
403 
WGUS66 KOTX 240455
FFAOTX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SPOKANE, WA
955 PM PDT MON APR 23 2012

...THE FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING FOR THE 
FOLLOWING RIVERS IN IDAHO...

  ST JOE RIVER AT CALDER AFFECTING SHOSHONE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND THOSE WITH INTERESTS NEAR THE RIVER SHOULD MONITOR 
RISING WATER LEVELS AND BE PREPARED FOR POSSIBLE FLOOD WARNINGS. 

ADDITIONAL INFORMATION IS AVAILABLE AT:
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=OTX

&&

IDC079-240525-
/O.CAN.KOTX.FL.A.0004.120425T0055Z-120429T0834Z/
/CLDI1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
955 PM PDT MON APR 23 2012

THE FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING FOR 
  THE ST JOE RIVER AT CALDER
* AT  9:31 PM MONDAY THE STAGE WAS 12.4 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW AFTERNOON AND 
  CONTINUE TO RISE TO NEAR  13.9 FEET BY LATE FRIDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY EARLY AFTERNOON.
* AT 13.0 FEET...BEAR CREEK WILL BEGIN TO BACK UP FROM THE ST JOE 
  RIVER AND MAY START TO SPILL INTO THE TOWN OF CALDER, FLOODING THE 
  LOW SPOTS IN YARDS, ROADS AND PARKING LOTS.  

$$

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood watch went out at Apr 23, 12:20 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 23, 12:20 PM PDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1220 PM PDT Mon Apr 23 2012

.SYNOPSIS...
The warm spell will continue today across the region. A threat of
thunderstorms will materialize this evening across much of the
area...with showery and slightly cooler conditions lasting
through Tuesday. The warm temperatures will bring mountain snow
melt and lead to river flooding in parts of North Idaho, with
rises on most streams and rivers across the Inland Northwest. A
wet storm system will arrive Wednesday night and Thursday with a
strong cool down and showery conditions through the end of the
week.

&&

.DISCUSSION...
rest of today...strong upper level ridge will persist over the
Inland Northwest through the day. Heating beneath this ridge will
equal if not slightly exceed the temperatures the region saw
yesterday. as of 11am...24 hour temperature departures were
running around 4 to 7 degrees warmer than yesterday at this time
and see no reason to reverse these trends unless we were to see a
rapid increase in cloud cover. Other than a small band of ACCAS
and elevated convection extending from just south of Omak to
Creston, BC there really wasn't much else going on convectively
speaking and not too convinced there will be. Short-term model
guidance is fairly consistent on bringing high CAPE values to the
eastern quarter of WA this afternoon as well as much of the ID
Panhandle. While the instability will grow through the day...the
bigger question is can we tap into this energy. Model guidance is
also fairly consistent on placing a strong cap over the
aforementioned area so it will take a strong trigger to overcome
this. Based on satellite trends this won't likely occur during the
daytime period. Chances are greater that the convection will
initiate over central Oregon and drift northward during the
evening. Pops will be lowered through the remainder of the day as
well as raising daytime temperatures. &&

.AVIATION...
18Z TAFs: strong ridge will remain over the Inland NW through this
forecast period. Despite the presence of the ridge...instability
will be growing through the afternoon and continue through the
night. Whether this can trigger thunderstorms is the big question
at this time. Looks like the threat at any TAF site will hold off
until after sunset. The -TSRA/-SHRA will be moving in from the SSW
and show the greatest promise for striking KLWS and KPUW aft 06z
or so. If they hold together...they would impact the KGEG-KCOE
corridor aft 10z...but confidence on timing and whether these
storms will hit any TAF site is quite low. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        80  56  73  48  68  49 /  10  30  50  30  30  90
Coeur d'Alene  81  53  72  46  69  48 /  10  40  50  40  30  80
Pullman        78  55  69  48  68  50 /  20  50  50  40  30  90
Lewiston       83  58  74  53  73  53 /  10  40  50  30  30  70
Colville       84  52  79  44  73  48 /  20  10  30  20  30  90
Sandpoint      76  51  72  43  68  47 /  10  30  50  50  30  70
Kellogg        78  48  68  43  68  47 /  20  50  70  50  30  70
Moses Lake     85  55  77  49  71  52 /   0  20  20  10  30  90
Wenatchee      83  57  77  50  70  49 /   0  10  20  10  40  90
Omak           83  48  79  45  70  50 /   0  10  20  20  30  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 23, 6:04 AM PDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT MON APR 23 2012

IDZ026-027-WAZ032>035-041-043-044-241315-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-WAZ031-036>038-042-241315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST BLUE MOUNTAINS-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
604 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WARM TEMPERATURES OVER THE REGION WILL ACCELERATE MOUNTAIN SNOW
MELT THROUGH TUESDAY. THIS WILL LEAD TO STRONG RISES ON RIVERS
AND STREAMS DRAINING THE MOUNTAINS. MANY RIVERS ARE EXPECTED TO
REACH BANK FULL LEVELS...WITH THE COEUR D'ALENE AND ST JOE RIVERS
EXPECTED TO REACH FLOOD STAGE THIS WEEK.

Nearby

River Flood Watches in Idaho, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.